Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 288, NWS Atlanta, GA

August 7, 20205 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 7, 2020, 7:47 PM EDT for 5 counties in Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2020, 7:47 PM EDT (23:47 UTC)
Expired
Aug 7, 2020, 8:19 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barrow County, GA, Clarke County, GA, Jackson County, GA, Madison County, GA, Oconee County, GA

The radar

The Atlanta radar (KFFC), 123 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:06 PM EDTTSTM WND DMG1 Ene Statham, GAA TREE WAS REPORTED DOWN ACROSS A DRIVEWAY ALONG PROVIDENCE CIRCLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS52 KFFC 072347
SVRFFC
GAC013-059-157-195-219-080030-
/O.NEW.KFFC.SV.W.0288.200807T2347Z-200808T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
747 PM EDT Fri Aug 7 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Oconee County in northeastern Georgia...
  Southeastern Barrow County in north central Georgia...
  Clarke County in northeastern Georgia...
  Southeastern Jackson County in northeastern Georgia...
  Southwestern Madison County in northeastern Georgia...

* Until 830 PM EDT.

* At 746 PM EDT, a severe thunderstorm was located over Bear Creek
  Reservoir, or 8 miles south of Jefferson, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jefferson, Athens, Statham, Arcade, Nicholson, Bogart, Hull,
  Athens-Clarke County, Westgate Park, James Holland Youth Sports
  Cmpx, Bear Creek Reservoir, Diamond Hill, Beechwood Hills, Sandy
  Creek Recreation Area, Oconee Heights, Barretts Mill and Neese.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3392 8364 3406 8367 3418 8338 3404 8325
      3391 8334
TIME...MOT...LOC 2346Z 260DEG 15KT 3400 8355 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
410 
WWUS52 KFFC 080019 RRA
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
819 PM EDT Fri Aug 7 2020

GAC013-059-157-195-219-080029-
/O.CAN.KFFC.SV.W.0288.000000T0000Z-200808T0030Z/
Oconee GA-Barrow GA-Clarke GA-Jackson GA-Madison GA-
819 PM EDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OCONEE...
SOUTHEASTERN BARROW...CLARKE...SOUTHEASTERN JACKSON AND SOUTHWESTERN
MADISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3392 8364 3406 8367 3418 8338 3404 8325
      3391 8334
TIME...MOT...LOC 0017Z 260DEG 15KT 3402 8338 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:47 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 7, 7:47 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
747 PM EDT Fri Aug 7 2020

...00Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 258 PM EDT Fri Aug 7 2020/

SHORT TERM /Tonight through Saturday Night/...

Fairly typical summertime pattern for the short term portion of the
forecast.

A weak frontal boundary will remain stationary across central GA
through the short term period of the forecast. Isolated to scattered
mostly diurnal convection anticipated for the remainder of this
afternoon and again tomorrow. Temps should be near normal for the
overnight periods and slightly above normal for the daytime
tomorrow. With decent mixing forecast tomorrow afternoon with some
drier air mixing down, heat index values should remain below
critical thresholds.

NListemaa

LONG TERM /Sunday through Friday/...

We begin the extended portion of the forecast with a fairly messy
synoptic setup where we wedged are between an area of high pressure
to the west and to the east. This will result in very weak flow
across the area with perturbations moving through the flow in
addition to an overall increase in moisture through the period.
Overall, while chances for showers and thunderstorms will be fairly
low across the area on Sunday, chances are expected to increase as
we progress each day through the extended with several days with
area-wide likely pops from Wednesday onward. Showers and
thunderstorms should be mostly diurnal in nature with the highest
coverage during the afternoon and evenings, but some chances will
remain in the overnight hours as well. As with most summer days, a
few strong to isolated severe storms will be possible.

In addition to increasing chances for rain, temperatures will be on
the increase as well. High temperatures on Sunday through Tuesday
are expected to be about 4 to 7 degrees above normal with 80s in the
mountains, mid 90s across the metro, and mid to upper 90s across
central Georgia. The somewhat good news is temps should cool down a
few degrees for the second half of the week although highs in the
90s are still expected. The increased temps and moisture also
combines to lead to potential issues with heat indices near heat
advisory criteria. As the forecast stands now, heat indices near 100
to 106 degrees will be possible across central Georgia. We will
continue to carefully monitor these areas for the need for any heat
advisories over the coming days. Overnight temperatures are expected
to be in the 60s and 70s, remaining just a few degrees above
average.

Reaves

&&

.AVIATION...
00Z Update...
Isolated shra/tsra will remain possible through around 02-04z
before gradually diminishing after sunset. Otherwise, VFR
conditions are expected through the forecast period. Winds will
largely be calm to light and variable overnight and westerly on
Saturday at 3-5 kts. Isolated shra/tsra possible Saturday
afternoon, though coverage will likely be lower than today.

//ATL Confidence...00Z Update...
Medium confidence on evening wind direction.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  93  70  94 /  30  20  20  20
Atlanta         72  93  72  93 /  30  20  20  20
Blairsville     63  86  63  85 /  30  20  10  20
Cartersville    69  93  69  93 /  30  20  10  20
Columbus        73  97  74  98 /  20  20  20  30
Gainesville     69  91  69  91 /  30  20  10  20
Macon           72  96  73  96 /  30  20  20  30
Rome            69  94  69  94 /  20  10  10  20
Peachtree City  70  93  71  93 /  30  20  20  20
Vidalia         74  95  74  95 /  30  40  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Reaves
AVIATION...RW
Hazardous weather outlook, Aug 7, 2:57 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
257 PM EDT Fri Aug 7 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
257 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening, mainly between 3 PM and 9 PM.
A few storms may become strong to briefly severe. Damaging wind
gusts, frequent lightning, and locally heavy rainfall will be
possible with any severe storms that occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms can be expected Saturday and
Sunday and scattered to numerous thunderstorms Monday through
Thursday. A few storms will be strong to severe with strong to
damaging winds, frequent lightning and locally heavy rainfall.

In addition, heat index values in the lower 100s will be possible
through the weekend into early next week. Those outside should
make sure to take precautions from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 7, 4:34 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT Fri Aug 7 2020

GAZ008-072130-
Union GA-
434 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY UNTIL 530 PM EDT...

At 433 PM EDT...a strong thunderstorm was over Blairsville. This
storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Blairsville, Owltown, Brasstown Bald, Track Rock and Vogel State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3495 8392 3493 8391 3492 8387 3490 8385
      3490 8384 3491 8384 3491 8381 3490 8380
      3486 8381 3484 8379 3483 8380 3482 8379
      3475 8387 3482 8409 3496 8407
TIME...MOT...LOC 2033Z 225DEG 0KT 3489 8399
Special weather statement, Aug 7, 6:24 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
624 PM EDT Fri Aug 7 2020

GAZ049-059-060-072300-
Morgan GA-Putnam GA-Jasper GA-
624 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN...PUTNAM AND
JASPER COUNTIES UNTIL 700 PM EDT...

At 623 PM EDT...a line of strong thunderstorms was along a line
extending from near Calvin to near Phoenix. These storms were nearly
stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Eatonton, Madison, Monticello, Shady Dale, Phoenix, Harmony, Godfrey,
Warfield, Willard, Rock Eagle 4-H Center, Central Georgia Experiment
Stn, Calvin, Farrar, Eudora, Parks Mill, North Alcovy, McElheneys
Crossroads and Turtle Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3326 8327 3323 8382 3325 8381 3327 8383
      3330 8383 3334 8386 3339 8383 3341 8385
      3350 8371 3348 8368 3353 8368 3356 8337
      3352 8328 3347 8328 3345 8326 3340 8324
      3340 8321 3338 8322 3340 8320 3338 8319
TIME...MOT...LOC 2223Z 237DEG 3KT 3334 8376 3339 8330

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 7, 6:47 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Fri Aug 7 2020

GAZ076-085-086-072345-
Jefferson GA-Emanuel GA-Johnson GA-
647 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...NORTHERN
EMANUEL AND NORTHEASTERN JOHNSON COUNTIES UNTIL 745 PM EDT...

At 647 PM EDT...a strong thunderstorm was near Summertown, or 7 miles
northeast of Swainsboro. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Swainsboro, Wadley, Garfield, Summertown, Kite, Three Points,
Dellwood, Modoc, Canoochee, New Home, Blundale and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3257 8233 3267 8269 3281 8259 3282 8252
      3287 8252 3286 8230 3284 8232 3283 8230
      3283 8226 3280 8221 3281 8214 3266 8208
      3264 8205
TIME...MOT...LOC 2247Z 327DEG 0KT 3270 8228
Special weather statement, Aug 7, 7:11 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
711 PM EDT Fri Aug 7 2020

GAZ025-035-072345-
Jackson GA-Barrow GA-
711 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND BARROW
COUNTIES UNTIL 745 PM EDT...

At 711 PM EDT...a strong thunderstorm was over Fort Yargo State Park,
or over Winder...moving east at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Winder, Jefferson, Auburn, Statham, Arcade, Hoschton, Bogart,
Bethlehem, Carl, Fort Yargo State Park, County Line, Russell and Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3401 8351 3397 8352 3391 8365 3392 8368
      3390 8373 3390 8374 3389 8376 3391 8376
      3393 8380 3395 8381 3397 8384 3405 8385
      3414 8358
TIME...MOT...LOC 2311Z 260DEG 8KT 3398 8375

HAIL...0.75IN
WIND...50MPH
Local storm report, Aug 7, 7:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
736 PM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 ESE TWIN CITY         32.57N  82.14W
08/07/2020                   EMANUEL            GA   911 CALL CENTER

            A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF
            BEAGLE RD AND GEORGE L. SMITH PARK RD.

&&

EVENT NUMBER FFC2001068

TV

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:41 PM EDTSpecial Weather StatementFFCHancock19 min
Aug 6, 8:57 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Warren, Wilkes32 min
Aug 6, 9:06 PM EDTSpecial Weather StatementFFCHancock24 min
Aug 6, 11:47 PM EDTSpecial Weather StatementFFCTaylor28 min
Aug 7, 12:13 AM EDTSpecial Weather StatementFFCTaylor32 min
Aug 7, 4:34 PM EDTSpecial Weather StatementFFCUnion56 min
Aug 7, 5:51 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Johnson39 min
Aug 7, 6:24 PM EDTSpecial Weather StatementFFCJasper, Putnam36 min
Aug 7, 6:47 PM EDTSpecial Weather StatementFFCEmanuel, Johnson58 min
Aug 7, 6:53 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Putnam52 min
Aug 7, 7:02 PM EDTFlash Flood WarningFFCEmanuel5 hr
Aug 7, 7:11 PM EDTSpecial Weather StatementFFCBarrow34 min
Aug 7, 7:53 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Taliaferro, Wilkes26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.